Pew’s drug safety project has identified 73 reported compounding errors or potential errors associated with more than 1,562 adverse events, including at least 116 deaths, from 2001 to 2019. However, a 2015 survey found that only 30 percent of states (13 of the 43 that responded) require sterile compounding pharmacies to report serious adverse events.1 Of the states that require reporting, the type of information that is required to be reported may vary, further contributing to an incomplete picture of adverse events associated with compounded medications. Even in states with strong adverse event reporting requirements, illnesses and deaths caused by compounded drugs are not always linked to the compounding error.2 Because many such events go unreported, this chart is an underestimation of the number of compounding errors since 2001. Contamination of sterile products was the most common error; others were the result of compounders’ miscalculations and mistakes in filling prescriptions.
Drug compounding can be an interstate operation; compounders may prepare medicines in one state and ship them to another. States may encounter oversight challenges if an out-of-state compounder shipping into their jurisdiction is held to a different quality or regulatory standard than in-state compounders. As a result, for each row below, the state where the compounding error or potential error occurred and the state(s) where the adverse event(s) occurred are listed. Harmonized minimum quality standards for anyone who compounds drugs—in any setting—across states would help address challenges in regulating out-of-state compounders and ensure that all compounding meets strong baseline criteria for preparing safe drugs and protecting patients.
- The Pew Charitable Trusts, “National Assessment of State Oversight of Sterile Drug Compounding” (2016), http://www.pewtrusts.org/~/media/assets/2016/02/national_assessment_of_state_oversight_of_sterile_drug_compounding.pdf.
- A. Coukell, “Risks of Compounded Drugs,” JAMA Internal Medicine 174, no. 4 (2014): 613–14, http://jamanetwork.com/journals/jamainternalmedicine/fullarticle/1819570; M.F. Farooqi et al., “Toxicity From a Clonidine Suspension,” The Journal of Medical Toxicology 5, no. 3 (2009): 130–33, https://link.springer.com/article/10.1007%2FBF03161223; R.W. Moehring et al., “Outbreak of Bacteremia Due to Burkholderia contaminans Linked to Intravenous Fentanyl From an Institutional Compounding Pharmacy,” JAMA Internal Medicine 174, no. 4 (2014): 606–12, http://dx.doi.org/10.1001/jamainternmed.2013.13768.